Minnesota, 2018Winter Weather in Minnesota, February 24, 2018
February 24, 2018 · NWS FSD · 8 events in 8 counties and zones
Ejection of the main upper level wave (which had already steered a pair of snow producing systems across the area during the prior week) brought yet another light to moderate snowfall over northwest Iowa, southeast South Dakota, northeast Nebraska and southwest Minnesota. While it generally snowed for five to eight hours at most across southwest Minnesota, a majority of that time found…
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ejection of the main upper level wave (which had already steered a pair of snow producing systems across the area during the prior week) brought yet another light to moderate snowfall over northwest Iowa, southeast South Dakota, northeast Nebraska and southwest Minnesota. While it generally snowed for five to eight hours at most across southwest Minnesota, a majority of that time found visibility of a mile or less. Snowfall amounts 3 to 5 inches were common, and as a result of the snowfall rate, roads rapidly became snow-covered and hazardous.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 24, 5:43 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Feb 24, 5:43 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
543 AM CST Sat Feb 24 2018
.SHORT TERM...(Today and Tonight)
Issued at 403 AM CST Sat Feb 24 2018
Current upper air analysis shows the strong upper wave moving across
the Rocky Mountains at this time. At the surface, a large area of
high pressure based over the Great Lakes region will move eastward
and out of the area through the day. The upper wave remains open
through the day, and moves toward the I 29 corridor by 00Z, lifting
out in a negative tilt east of our area tonight into the MS valley.
The PV is still fairly strong albeit not quite as strong as previous
runs, with the 1.5 PVU surface lowering to about 550mb south of the
forecast area from south central NE to western IA.
Initially this morning, a pretty strong area of low to mid level
thetae advection lifts northward through the area, coupled with the
CWA placed in a right entrance region of a jet streak in central MN
and Great Lakes region. These features will begin the enhancement of
lift and saturation before the short wave arrives in the midday and
afternoon hours. The surface low is forecast to be not real strong
in the central plains. However when the short wave arrives, we still
have very strong mid level frontogenesis placed under instability
aloft, with very unstable EPV* from 700 to 600mb in a saturated
layer. The one exception to this is in far southeast zones around
midday, where mid level saturation is a bit weak, near the Storm
Lake vicinity. Therefore would not rule out a bit of midday freezing
rain in that area as ice crystal production could be a little
limited. But overall, the various models were too low with their ice
crystal production so raised them to get more mention of snow in the
forecast in our far eastern zones. One other interesting item
besides the strong mid level frontogenesis, is our eastern two tiers
of counties is showing enough instability aloft to produce cape
values of around 70 j/kg in the 750-700mb layer. The soundings do
not look quite unstable enough to add a mention of thunder, but it
could be enough to start a convective process with the snowfall
adding to intensity of rates this afternoon. Therefore did not take
the section of southwest MN out of the winter storm warning due to a
potential to still get 6 or more inches of snow in that location in
a short amount of time. A little further south of there in northwest
IA, slightly drier air in the mid levels should keep their
accumulations in advisory level. Initially through mid morning, a
fetch of drier air aloft will feed into some of our eastern zones
which should limit snowfall for a while. However the various cams
then begin to produce precipitation rapidly as saturation aloft
strengthens by late morning. But do not be surprised if the radar
echoes are pretty light in parts of our east this morning. So
overall, we are looking at a widespread 3 to 4 inch snow event,
perhaps a bit less in some MO River valley counties, and the timing
still looks good on the headline. The cams are not really picking up
on any particular heavy banding anywhere, except toward the area
where we already have the winter storm warning where a few of them
are showing some heavier QPF likely due to convective processes
mentioned above.
Lastly, extended the dense fog advisory to 15Z. The dense fog will
probably get a bit less widespread, but it may not totally subside
until the precipitation begins to move into the area scouring it
out.
The wave exits rapidly overnight tonight. The QG forcing moves right
over our forecast area but becomes well east by 09Z Sunday.
Therefore the precip will shutoff pretty fast in our eastern zones
after midnight tonight. As the surface low strengthens to our east,
wind speeds will become rather breezy east of I 29. Cannot rule out
some patchy blowing snow especially in southwest MN after midnight
but to keep things simple with everything going on right now, did
not include that in the forecast yet.
.LONG TERM...(Sunday through Friday)
Issued at 403 AM CST Sat Feb 24 2018
Did not spend a long time perusing over the longer range portion
of the forecast. In general though, temperatures look near to a
bit below normal. There is a lot of model spread with the mid week
system next week. The GFS and GEM global still show a southern
stream wave impacting our forecast area with primarily snowfall.
However the ECMWF cuts off this area with the northern stream. But
certainly low end pops as a heads up are warranted at this time
in the Wednesday and Thursday time frame.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 542 AM CST Sat Feb 24 2018
Stratus is causing IFR to LIFR ceilings across the area early this
morning. This will be replaced by a storm system causing snowfall
today, which will likely cause IFR to LIFR visibilities as the
snow passes. The storm will lift eastward this evening ending the
snow threat, and eventually the stratus will scour out causing VFR
conditions by overnight tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 9 PM CST this evening for SDZ070-
071.
Dense Fog Advisory until 9 AM CST this morning for SDZ038>040-
053>056-059>062-065>071.
Winter Weather Advisory until 7 PM CST this evening for SDZ038-
050-052-053-057>060-063>065-068-069.
Winter Weather Advisory from 9 AM this morning to 9 PM CST this
evening for SDZ039-040-054>056-061-062-066-067.
MN...Dense Fog Advisory until 9 AM CST this morning for MNZ071-072-
080-081-089-090-097-098.
Winter Weather Advisory from 9 AM this morning to 9 PM CST this
evening for MNZ071-097-098.
Winter Storm Warning from noon today to midnight CST tonight for
MNZ072-080-081-089-090.
IA...Winter Weather Advisory until 9 PM CST this evening for IAZ020-
021-031-032.
Dense Fog Advisory until 9 AM CST this morning for IAZ001>003-
012>014-020>022-031-032.
Winter Weather Advisory from 9 AM this morning to 9 PM CST this
evening for IAZ001>003-012>014-022.
NE...Winter Weather Advisory until 9 PM CST this evening for NEZ013-
014.
Dense Fog Advisory until 9 AM CST this morning for NEZ013-014.
&&
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...MJHazardous weather outlook, Feb 24, 4:48 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
448 AM CST Sat Feb 24 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-097-098-NEZ013-014-
SDZ038>040-053>056-059>062-065>071-251100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison-
Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
448 AM CST Sat Feb 24 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Foggy conditions will improve through the mid morning hours.
However there will be areas of dense fog early this morning with
visibilities at or less than a quarter mile. A storm system will
then bring snowfall today and early this evening. Most locations
will see an average of 2 to 4 inches of snowfall. Some amounts
might be a little more in extreme northwest Iowa. A winter weather
advisory is in effect into the early evening hours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
SDZ050-052-057-058-063-064-251100-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
448 AM CST Sat Feb 24 2018
This Hazardous Weather Outlook is for portions of central South
Dakota and south central South Dakota.
.DAY ONE...Today and Tonight
A storm system will bring average snow accumulations of around 3
inches for most locations today. A winter weather advisory is in
effect for today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ072-080-081-089-090-251100-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-
448 AM CST Sat Feb 24 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota.
.DAY ONE...Today and Tonight
Foggy conditions will improve through the mid morning hours.
However there will be areas of dense fog early this morning with
visibilities at or less than a quarter mile. A storm system will
then bring accumulating snowfall by midday lasting through the
evening. The snow may be heavy at times this afternoon. Most
locations are expected to receive 5 to 6 inches of snowfall,
however locally higher amounts are possible in heavier snowbands.
A winter storm warning is in effect this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Rock
- When
- February 24, 9:00 AM CST to 5:00 PM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
A band of moderate snowfall pushed across southwest Minnesota, with four to six hours of moderate snowfall during the 1000CST to 1800CST window. Representative snowfall amounts were 3.5 inches at Marshall, 4.0 inches at Worthington and Minneota, 4.8 inches at Tracy, 3.8 inches 2 miles northeast of Lakefield, 3.6 inches at Windom, and 3.0 inches at Pipestone.
Winter Weather, Nobles
- When
- February 24, 10:00 AM CST to 7:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
A band of moderate snowfall pushed across southwest Minnesota, with four to six hours of moderate snowfall during the 1000CST to 1800CST window. Representative snowfall amounts were 3.5 inches at Marshall, 4.0 inches at Worthington and Minneota, 4.8 inches at Tracy, 3.8 inches 2 miles northeast of Lakefield, 3.6 inches at Windom, and 3.0 inches at Pipestone.
Winter Weather, Murray
- When
- February 24, 10:00 AM CST to 7:00 PM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
A band of moderate snowfall pushed across southwest Minnesota, with four to six hours of moderate snowfall during the 1000CST to 1800CST window. Representative snowfall amounts were 3.5 inches at Marshall, 4.0 inches at Worthington and Minneota, 4.8 inches at Tracy, 3.8 inches 2 miles northeast of Lakefield, 3.6 inches at Windom, and 3.0 inches at Pipestone.
Winter Weather, Lyon
- When
- February 24, 10:00 AM CST to 7:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
A band of moderate snowfall pushed across southwest Minnesota, with four to six hours of moderate snowfall during the 1000CST to 1800CST window. Representative snowfall amounts were 3.5 inches at Marshall, 4.0 inches at Worthington and Minneota, 4.8 inches at Tracy, 3.8 inches 2 miles northeast of Lakefield, 3.6 inches at Windom, and 3.0 inches at Pipestone.
Winter Weather, Lincoln
- When
- February 24, 10:00 AM CST to 7:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
A band of moderate snowfall pushed across southwest Minnesota, with four to six hours of moderate snowfall during the 1000CST to 1800CST window. Representative snowfall amounts were 3.5 inches at Marshall, 4.0 inches at Worthington and Minneota, 4.8 inches at Tracy, 3.8 inches 2 miles northeast of Lakefield, 3.6 inches at Windom, and 3.0 inches at Pipestone.
Winter Weather, Pipestone
- When
- February 24, 10:00 AM CST to 6:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
A band of moderate snowfall pushed across southwest Minnesota, with four to six hours of moderate snowfall during the 1000CST to 1800CST window. Representative snowfall amounts were 3.5 inches at Marshall, 4.0 inches at Worthington and Minneota, 4.8 inches at Tracy, 3.8 inches 2 miles northeast of Lakefield, 3.6 inches at Windom, and 3.0 inches at Pipestone.
Winter Weather, Cottonwood
- When
- February 24, 11:00 AM CST to 8:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
A band of moderate snowfall pushed across southwest Minnesota, with four to six hours of moderate snowfall during the 1000CST to 1800CST window. Representative snowfall amounts were 3.5 inches at Marshall, 4.0 inches at Worthington and Minneota, 4.8 inches at Tracy, 3.8 inches 2 miles northeast of Lakefield, 3.6 inches at Windom, and 3.0 inches at Pipestone.
Winter Weather, Jackson
- When
- February 24, 11:00 AM CST to 8:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
A band of moderate snowfall pushed across southwest Minnesota, with four to six hours of moderate snowfall during the 1000CST to 1800CST window. Representative snowfall amounts were 3.5 inches at Marshall, 4.0 inches at Worthington and Minneota, 4.8 inches at Tracy, 3.8 inches 2 miles northeast of Lakefield, 3.6 inches at Windom, and 3.0 inches at Pipestone.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 9 injured · $7.2 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 1 injured · $2.2 million · EF2 · 48 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20181 death · 1 injured · $2.3 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Tennessee, February 24, 20182 injured · $8.2 million · EF2 · 16 events
- Tornadoes and Flash Flooding in Ohio, February 24 to 25, 20181 death · $187,000 · EF1 · 15 events
- Tornado in Missouri, February 24, 20185 injured · $2.0 million · EF2 · 1 event
- Tornadoes and Flash Flooding in Missouri, February 24 to 28, 20182 injured · $777,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Tennessee, February 24 to 25, 20183 injured · $2.5 million · EF1 · 18 events
- Cold in Minnesota, February 24 to 25, 20181 death · 1 event
- Tornado and Flash Flooding in Arkansas, February 24, 2018$102,000 · EF0 · 18 events
- Flash Flooding and Damaging Wind in Indiana, February 24, 2018$112,000 · 52 kt wind · 3 events
- Flash Flood and Damaging Winds in Mississippi, February 24 to 25, 2018$60,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741975, 741970, 741971, 741972, 741973, 741974, 741967, 741968.